question-icon

Suggest treatment for severe nausea and weakness of muscles

default
Posted on Mon, 25 May 2015
Question: I am a 36-year-old male that is experiencing occasional sudden onsets of severe nausea, accompanied by muscle weakness, shakiness, and fatigue. I am having one right now, which came on as I was enjoying tea in the park with a friend. I behave in a very healthy manner (lots of exercise, eat a healthy diet (no gluten)) and don't understand why this is happening. My physician has attributed this to anxiety in the past, but it happens whether I am feeling anxious or not (I have been feeling great recently, prior to today's episode, for instance).

I also feel VERY dehydrated, despite the fact that I drink a ton of water and have had both gatorade and coconut water today.

Medications:
- I have been on Cymbalta for anxiety for two and a half years, which was prescribed precisely to combat this issue. It didn't make a discernible difference, and I am currently in the process of tapering off the Cymbalta (on 40 MG, down from 60MG) as of about a month ago.
- Valtrex (.5MG) for genital herpes
- Take supplements for fish oil, vitamin D, and vitamin B complex
- I'm currently on Bactrim after a two week sinus infection that wasn't clearing up, and have been supplementing with probiotics
doctor
Answered by Dr. Seikhoo Bishnoi (22 minutes later)
Brief Answer:
Such symptoms can occur in anxiety but some causes should be ruled out

Detailed Answer:
Hello thanks for asking from HCM for your health related queries

I can understand your concern. You have episodes of sudden onset of nausea, shakiness, fatigue and muscle weakness. Episodic occurrence of such symptoms in otherwise healthy individual is commonly seen in anxiety but still needs evaluation. Even with drug these symptoms are persisting. In my opinion two main medical causes should be ruled out.

One is hyperthyroidism. A lot of individuals with hyperthyroidism can have such symptoms. Ge your thyroid hormones levels checked to rule out that condition. Other is low vitamin B12 levels in brain. Though you are taking B Complex vitamins still subclinical low levels should be ruled out.

Once these causes are ruled out then most likely possibility of these symptoms is anxiety. Even in absence of any significant stressor such symptoms can occur. If Duloxetine is not resulting in improvement in such case other drugs like SSRIs as Fluoxetine or Sertraline etc can prove useful for your case. These medicines have better efficacy than duloxetine in anxiety. Other drugs like low dose benzodiazepines or beta blockers can help to relieve such symptoms when used on SOS basis. These drugs can be taken on PRN basis in events of serious anxiety. Please discuss with your doctor for prescription of these drugs.

Continue to take B complex and fish oils as these would help in earlier recovery and will supplement the actions of medicines.

Thanks, Hope this helps you. Please don't hesitate to ask again for more doubts.

Take care
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi (7 minutes later)
Thank you very much for your prompt response; it is much appreciated.

Do you have any recommendations for immediate treatment of these symptoms? I'm sipping Gatorade and trying to lay low, and I've tried to take a nap but am feeling restless due to the nausea and am having a hard time calming down. I also note that the Zofran has not been helpful in alleviating the nausea in this particular instance.

Thank you, again.
doctor
Answered by Dr. Seikhoo Bishnoi (5 minutes later)
Brief Answer:
Benzodiazepines can result in immediatel relief

Detailed Answer:
Hello again

In my opinion low dose benzodiazepines especially Clonazepam or Alprazolam can help to reduce such symptoms immediately. The drugs should be used on SOS basis only. These will also reduce the nausea also and will help in sleep. You can discuss with your doctor for prescription of these drugs. The drug Zofran is not causing improvement because the reason of your symptoms is anxiety and this is not just nausea.

Thanks. Hope this helps you, still if you have more doubts you can ask again
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Seikhoo Bishnoi (3 minutes later)
Thank you very much. Best of luck.
doctor
Answered by Dr. Seikhoo Bishnoi (3 hours later)
Brief Answer:
Thanks for your appreciation.

Detailed Answer:
Thanks and wish you a good health. Take care
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
Answered by
Dr.
Dr. Seikhoo Bishnoi

Psychiatrist

Practicing since :2007

Answered : 5187 Questions

premium_optimized

The User accepted the expert's answer

Share on

Get personalised answers from verified doctor in minutes across 80+ specialties

197 Doctors Online

By proceeding, I accept the Terms and Conditions

HCM Blog Instant Access to Doctors
HCM Blog Questions Answered
HCM Blog Satisfaction
Suggest treatment for severe nausea and weakness of muscles

Brief Answer: Such symptoms can occur in anxiety but some causes should be ruled out Detailed Answer: Hello thanks for asking from HCM for your health related queries I can understand your concern. You have episodes of sudden onset of nausea, shakiness, fatigue and muscle weakness. Episodic occurrence of such symptoms in otherwise healthy individual is commonly seen in anxiety but still needs evaluation. Even with drug these symptoms are persisting. In my opinion two main medical causes should be ruled out. One is hyperthyroidism. A lot of individuals with hyperthyroidism can have such symptoms. Ge your thyroid hormones levels checked to rule out that condition. Other is low vitamin B12 levels in brain. Though you are taking B Complex vitamins still subclinical low levels should be ruled out. Once these causes are ruled out then most likely possibility of these symptoms is anxiety. Even in absence of any significant stressor such symptoms can occur. If Duloxetine is not resulting in improvement in such case other drugs like SSRIs as Fluoxetine or Sertraline etc can prove useful for your case. These medicines have better efficacy than duloxetine in anxiety. Other drugs like low dose benzodiazepines or beta blockers can help to relieve such symptoms when used on SOS basis. These drugs can be taken on PRN basis in events of serious anxiety. Please discuss with your doctor for prescription of these drugs. Continue to take B complex and fish oils as these would help in earlier recovery and will supplement the actions of medicines. Thanks, Hope this helps you. Please don't hesitate to ask again for more doubts. Take care